Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 188, NWS Springfield, MO

May 5, 2003Taney County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 5, 2003, 8:54 PM CDT for Taney County, Missouri. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 5, 2003, 8:54 PM CDT (01:54 UTC)
Expired
May 5, 2003, 9:45 PM CDT
In force
51 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Taney County, MO

The radar

The Springfield radar (KSGF), 77 km from the middle of the area, began a volume at 01:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.9 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2003-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2003-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
2248 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

982 
WUUS53 KSGF 060154
SVRSGF
MOC213-060245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
852 PM CDT MON MAY 5 2003

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TANEY COUNTY IN MISSOURI

* UNTIL 945 PM CDT.

* AT 850 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 8 MILES SOUTHEAST OF FORSYTH...OR 10 MILES EAST
  OF BRANSON...AND MOVING NORTHEAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
  TANEY COUNTY.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS OR INSIDE
A VEHICLE IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

LAT...LON 3660 9312 3653 9305 3663 9284 3672 9294

$$

CRAMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 2:38 PM CDT, 6 hours 16 minutes earlier.

Area forecast discussion, May 5, 2:38 PM CDT, 6 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
238 PM CDT MON MAY 5 2003

MAIN FORECAST FOCUS THROUGHOUT THE PERIOD WILL BE WITH CONVECTIVE
CHANCES.

CURRENTLY...COLD FRONT HAS EDGED SLIGHTLY SOUTHEAST THIS MORNING AND
EARLY AFTERNOON WITH DEW POINTS IN WEST PLAINS AND SOUTH CENTRAL
MISSOURI DROPPING INTO THE LOW TO MID 50S.  DONIPHAN OB STILL HAS
MID 60 DEW POINTS SO FRONT IS LOCATED AROUND OREGON/RIPLEY
COUNTIES.  MAIN CONVECTION THUS FAR HAS FIRED TO THE SOUTH OF THE
CWA ACROSS WESTERN TENNESSEE INTO CENTRAL AND SOUTHERN ARKANSAS.
STILL HAVE A THREAT OF SOME CONVECTION AHEAD OF THE FRONT IN
SOUTHEAST MOST 3 TO 4 COUNTIES THIS EVENING...BUT REMAINDER OF CWA
SHOULD REMAIN MOSTLY CLEAR TO CLEAR WITH MUCH DRIER AIR BEHIND THE
FRONT.

TONIGHT...MOST OF CWA WILL REMAIN MOSTLY CLEAR BEHIND THE FRONT WITH
DEW POINTS IN THE LOW TO MID 50S.  AHEAD OF FRONT IN SOUTHEAST
MISSOURI SCATTERED TSRA WILL BE POSSIBLE DURING THE EARLY EVENING
HOURS.  TEMPERATURES TONIGHT WILL BE THE COOLEST TO THE NORTHWEST
WHERE DRIEST AIR EXISTS...WITH TEMPERATURES IN THE LOW 60S EXPECTED
TO THE FAR SOUTHEAST.

TUESDAY/TUESDAY NIGHT...UPPER LEVEL PATTERN WILL REMAIN ACTIVE WITH
ANOTHER SHORTWAVE ACROSS THE SOUTHERN PLAINS LIFTING NORTHEAST AND
DEVELOPING A SURFACE LOW ALONG THE FRONT.  THESE FEATURES WILL LIFT
NORTHEAST DURING THE DAY BACK INTO THE CWA WITH THUNDERSTORM CHANCES
INCREASING TOWARDS THE EVENING AND OVERNIGHT HOURS.  HAVE INCREASED
POPS TO LIKELY CATEGORY FOR TUESDAY NIGHT OVER THE AREA.  CAP
WEAKENS DURING THE AFTERNOON ON TUESDAY WITH CAPES APPROACHING 2100
J/KG BY LATE AFTERNOON.  SHEAR PROFILES INCREASE DURING THE EVENING
WITH HELICITIES AROUND 300.  SOME SUPERCELLS WILL BE POSSIBLE
TUESDAY EVENING/NIGHT ACROSS THE AREA.

STORMS SHOULD EXIT TO THE EAST BY WEDNESDAY MORNING WITH NEXT
SHORTWAVE TO AFFECT THE AREA WITH THUNDERSTORM CHANCES WEDNESDAY
NIGHT INTO THURSDAY MORNING.  EXTENDED PERIOD CONTINUES THREAT OF
PRECIPITATION EACH DAY AS UPPER LEVEL PATTERN REMAINS VERY ACTIVE.
WITH EACH SHORTWAVE SHOULD HAVE CONVECTIVE CHANCES.  PRETTY MUCH
LEFT EXTENDED WEATHER ELEMENTS AS THEY WERE.

.SGF...
MO...NONE.
KS...NONE.

LINDENBERG
Hazardous weather outlook, May 5, 1:00 PM CDT, 7 hours 54 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-061100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT MON MAY 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  STRONG TO SEVERE STORMS WITH LARGE HAIL AND DAMAGING WIND.

  AREAS AFFECTED AND TIMING:

  AREAS SOUTH AND EAST OF A EMINENCE TO BRANSON LINE AFTER 3 PM.

  DISCUSSION:

  A COLD FRONT HAS SURGED SOUTHEAST ALONG WITH A DRIER AIR MASS.
  THIS FRONT HAS PUSHED INTO SOUTH CENTRAL MISSOURI AS OF EARLY
  AFTERNOON.  SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REDEVELOP
  THIS AFTERNOON AHEAD OF THE FRONT IN THE MOIST UNSTABLE AIR MASS
  ACROSS SOUTH CENTRAL AND SOUTHEAST MISSOURI.  THESE STORMS
  ARE EXPECTED TO BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND
  AS THE MAIN SEVERE WEATHER THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

  A FRONT WILL MEANDER AROUND THE REGION DURING THE PERIOD WITH
  SEVERAL UPPER LEVEL DISTURBANCES ALSO MOVING THROUGH.
  THUNDERSTORM CHANCES WILL ACCOMPANY THE PASSAGE OF EACH OF
  THESE DISTURBANCES WITH SEVERE WEATHER POSSIBLE.

  THIS NEXT SUCH SYSTEM WILL PUSH INTO THE AREA LATE TUESDAY AND
  TUESDAY NIGHT.  SHEAR PROFILES AND INSTABILITY WILL BE FAVORABLE
  FOR SUPERCELL DEVELOPMENT AND POSSIBLE TORNADOES SOUTH OF
  INTERSTATE 44.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND
  EARLY EVENING SOUTHEAST OF AN EMINENCE TO BRANSON LINE.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

LINDENBERG

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 9:49 PM CDTSevere Thunderstorm WarningSGFOzark56 min
May 5, 10:07 PM CDTTornado WarningSGFOzark53 min
May 5, 10:38 PM CDTSevere Thunderstorm WarningSGFHowell57 min
May 5, 10:45 PM CDTTornado WarningSGFHowell45 min
May 5, 11:05 PM CDTSevere Thunderstorm WarningSGFBarry55 min
May 6, 5:25 AM CDTSevere Thunderstorm WarningSGFNewton50 min
May 6, 6:09 AM CDTSevere Thunderstorm WarningSGFJasper66 min
May 6, 6:34 AM CDTSevere Thunderstorm WarningSGFDade, Lawrence56 min
May 6, 7:29 AM CDTSevere Thunderstorm WarningSGFLawrence31 min
May 6, 7:33 AM CDTSevere Thunderstorm WarningSGFGreene57 min
May 6, 8:28 AM CDTSevere Thunderstorm WarningSGFGreene, Webster62 min
May 6, 8:34 AM CDTSevere Thunderstorm WarningSGFVernon41 min
May 6, 8:48 AM CDTTornado WarningSGFVernon42 min
May 6, 9:18 AM CDTSevere Thunderstorm WarningSGFSt. Clair57 min
May 6, 9:22 AM CDTTornado WarningSGFSt. Clair68 min
May 6, 9:26 AM CDTSevere Thunderstorm WarningSGFVernon49 min
May 6, 10:04 AM CDTTornado WarningSGFBenton, Hickory56 min
May 6, 2:48 PM CDTSevere Thunderstorm WarningSGFBenton42 min
May 6, 2:56 PM CDTSevere Thunderstorm WarningSGFVernon49 min
May 6, 3:04 PM CDTTornado WarningSGFMorgan41 min
May 6, 3:09 PM CDTTornado WarningSGFBenton36 min
May 6, 3:16 PM CDTTornado WarningSGFVernon44 min
May 6, 3:17 PM CDTTornado WarningSGFSt. Clair58 min
May 6, 3:39 PM CDTTornado WarningSGFMorgan36 min
May 6, 3:40 PM CDTTornado WarningSGFBenton50 min
May 6, 3:54 PM CDTTornado WarningSGFMiller51 min
May 6, 3:55 PM CDTTornado WarningSGFCamden50 min
May 6, 4:09 PM CDTTornado WarningSGFMorgan51 min
May 6, 4:10 PM CDTTornado WarningSGFSt. Clair35 min
May 6, 4:18 PM CDTTornado WarningSGFHickory42 min
May 6, 4:20 PM CDTFlash Flood WarningSGFBenton, Morgan6 hr
May 6, 4:23 PM CDTTornado WarningSGFBenton37 min
May 6, 4:37 PM CDTTornado WarningSGFCamden53 min
May 6, 4:40 PM CDTTornado WarningSGFMiller50 min
May 6, 4:46 PM CDTTornado WarningSGFVernon59 min
May 6, 4:49 PM CDTSevere Thunderstorm WarningSGFJasper56 min
May 6, 5:00 PM CDTSevere Thunderstorm WarningSGFDallas, Hickory30 min
May 6, 5:18 PM CDTSevere Thunderstorm WarningSGFBarton57 min
May 6, 5:20 PM CDTTornado WarningSGFPulaski40 min
May 6, 5:23 PM CDTSevere Thunderstorm WarningSGFNewton67 min
May 6, 5:23 PM CDTTornado WarningSGFMiller22 min
May 6, 5:24 PM CDTSevere Thunderstorm WarningSGFCamden36 min
May 6, 5:28 PM CDTTornado WarningSGFMaries62 min
May 6, 5:30 PM CDTSevere Thunderstorm WarningSGFJasper60 min
May 6, 5:32 PM CDTSevere Thunderstorm WarningSGFCedar, St. Clair58 min
May 6, 5:47 PM CDTTornado WarningSGFPhelps58 min
May 6, 5:50 PM CDTSevere Thunderstorm WarningSGFDade55 min
May 6, 5:54 PM CDTSevere Thunderstorm WarningSGFPulaski51 min
May 6, 6:00 PM CDTSevere Thunderstorm WarningSGFHickory60 min
May 6, 6:03 PM CDTSevere Thunderstorm WarningSGFPolk57 min
May 6, 6:09 PM CDTSevere Thunderstorm WarningSGFBarton66 min
May 6, 6:20 PM CDTSevere Thunderstorm WarningSGFNewton55 min
May 6, 6:24 PM CDTTornado WarningSGFDade51 min
May 6, 6:29 PM CDTSevere Thunderstorm WarningSGFBarry61 min
May 6, 6:33 PM CDTTornado WarningSGFPolk57 min
May 6, 6:36 PM CDTSevere Thunderstorm WarningSGFGreene, Lawrence39 min
May 6, 6:41 PM CDTTornado WarningSGFCamden49 min
May 6, 6:44 PM CDTSevere Thunderstorm WarningSGFLaclede61 min
May 6, 6:49 PM CDTSevere Thunderstorm WarningSGFVernon56 min
May 6, 6:55 PM CDTSevere Thunderstorm WarningSGFChristian50 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.